What is meditation?
Acacia, also spelled as acathisia, is a neuropsychiatric syndrome or movement disorder characterized by inner restlessness and the inability to sit or stand still for a reasonable amount of time.
Meditation cannot be a side effect of long-term use of antipsychotics, lithium, and some other antipsychotics. This is one of the most common side effects of antipsychotic drugs; 15% to 45% of people taking antipsychotic drugs experience akathisia.However, it may be difficult for patients to describe, so it is difficult for doctors to diagnose.
When a drug causes akathisia, it is called antipsychotic-induced acute akathisia (AIAA). Since it is well known that it is the result of treating mental disorders, prevention of meditation cannot be the key.
Depending on the onset and duration of symptoms, there are several types of akathisia:
- Acute akathisia: started shortly after taking antipsychotics and lasted less than six months
- Chronic akathisia: started shortly after taking antipsychotics and lasted less than six months
- Delayed akathisia: started after taking antipsychotics for a longer period of time (one to three months), may start after stopping antipsychotics or reducing the dose
- Withdrawal akathisia: start within six weeks after you change or stop antipsychotic drugs
If you suffer from akathisia, your arms and legs may experience restless movement. This is sometimes called psychomotor agitation. Your body may feel anxious at the thought of sitting down. Your body always wants to move, almost to the point of fidgeting while still.
Common symptoms of akathisia include:
- Crossed and uncrossed legs
- Tap with feet or fingers
- No progress
- Shift the center of gravity from one leg to the other
Other symptoms include:
- Feelings of nervousness or panic
- Lack of patience
Meditation cannot usually be missed or misdiagnosed. The prevalence of missed diagnosis is a dangerous problem because it can lead to negative results, such as missed doses of medications, which may exacerbate mental symptoms that the medications are designed to help control.
If you suspect akathisia, be sure to see a doctor for a formal diagnosis. Do not stop taking the medicine by yourself.
To diagnose akathisia, your doctor may perform a physical examination, which includes watching you sit and stand for a few minutes to observe psychomotor agitation. Your doctor may also fill out the Barnes Catastatic Inability Rating Scale to assess the severity of your symptoms. This tool can also be used to track your progress during treatment.
In addition, your doctor will ask about your current medications and rule out any other health conditions that may cause similar symptoms, including:
- Bipolar disorder
- Parkinson’s Disease
- Mental illness
- Restless legs syndrome
- Tardive dystonia
- Tardive Dyskinesia (TD)
Although meditation is not a common side effect of certain drugs, researchers have not yet understood why or how it causes irritability symptoms. Some people think this is caused by a chemical imbalance caused by the drug. It overstimulates the brain area and may cause forced movement.
Not everyone who takes antipsychotic drugs develops akathisia, but this is usually a side effect of older first-generation antipsychotic drugs used to treat bipolar disorder and schizophrenia, including:
- Compro (Prochlorperazine)
- Haloperidol (haloperidol)
- Haldol (Loxapine)
- Mellaril (thioridazine)
- Mo spot (morpholinone)
- Navane (thiophene)
- Orap (Pimozide)
- Prolixin (fluphenazine)
- Strazine (Trifluoperazine)
- Xorzine (Chlorpromazine)
Meditation is also common in haloperidol and the newer second-generation drugs Abilify (aripiprazole) and Latuda (lurasidone). Invega (paliperidone) and Geodon (ziprasidone) are considered low-end drugs that cause akathisia.
It should be noted that all antipsychotic drugs have the risk of causing akathisia.
Other drugs known to cause akathisia include:
- Anti-nausea drugs
- Calcium channel blockers
- Drugs to treat vertigo
- Preoperative sedatives
- Selective Serotonin Reuptake Inhibitors (SSRIs)
Unfortunately, just as starting antipsychotic drugs can cause akathisia, it is also observed in people who are gradually stopping antipsychotic drugs or may be advised to gradually reduce their doses. In these cases, intense irritability is often observed.
If you are diagnosed with akathisia, your doctor may reduce your dose or stop the medication that is causing your symptoms. However, modifying your mediation may also cause symptoms to worsen or lead to withdrawal akathisia.
Many drugs have been used to treat the symptoms of akathisia, including:
- Beta blockers, such as Hemangeol and Inderal (propranolol)
- Anticholinergic drugs such as Cogentin (benzotropine) and Akineton (biperiden)
- 5-HT2A antagonists, such as Tolvon (mianserin), Remeron (mirtazapine), Desyrel (trazodone) and Periactin (cyproheptadine)
- High-dose vitamin B6 (600 mg to 1,200 mg per day)
An important part of coping with akathisia is administering your medications. Do your best to keep a detailed record of the medications you are taking, including the dosage and the time you started taking it. If you experience any symptoms of akathisia, please share the records with your healthcare provider.
Although your prescribing doctor should have your medication history, they may not provide it in a compact form.
If you feel lonely or depressed about your symptoms, it can also be helpful to talk to a trusted friend or family member. Consider joining an online support group of others who understand what you are going through.